Help with insulin injection question

  1. 0
    I have looked all through my book and a patient teaching book, but can't find the answer to this. We were told to know it for the final. What do you teach a client who self-administers insulin, if they accidentally stick/inject the insulin in an unapproved site, such as their thumb?
    My thinking would be for them to monitor their blood glucose levels until the next dose is due, watch for s/s of hyperglycemia (or hypo), since injecting into muscle will increase the absorption rate.
  2. Get our hottest student topics delivered to your inbox.

  3. 2,850 Visits
    Find Similar Topics
  4. 8 Comments so far...

  5. 0
    Quote from Woogy
    IWhat do you teach a client who self-administers insulin, if they accidentally stick/inject the insulin in an unapproved site, such as their thumb?
    My thinking would be for them to monitor their blood glucose levels until the next dose is due, watch for s/s of hyperglycemia (or hypo), since injecting into muscle will increase the absorption rate.
    I am thinking the question is "what do you teach a patient who accidentally sticks him/herself in the thumb with their insulin needle?"
    Cleanse the wound, put a bandaid on it and get a new insulin injection together (needle contaminated).

    I don't think you can accidentally inject insulin into your thumb muscle
  6. 0
    sounds good to me. I think what they may be trying to get at is not telling the pt to re inject since it was in the wrong spot..??
    I recently was told by a pt that he tried it in the big muscle in his calf. I said " so how did that work out for you" he said " it hurt like a mother"
  7. 0
    In their thumb? Well obviously I'm thinking hypoglycemia is probably the cause...but on top of all of that (after testing BG) you need to be prepared to assess their knowledge concerning not only insuliin shots but also concerning distinguishing between how to react when their BG is high or low.
    Like, they don't need insulin if they are low...and they don't need sugar if they are high.
    Sometimes there's a knowledge deficit.
    But a thumb stick...that's def. low glucose.
  8. 0
    I really appriciate the responses so far. However, I'm looking more towards what the nursing interventions would be for an injection mishap. Our instructor told us to study up on the complications of giving an injection. Like what you would do if the med you were trying to inject went in the wrong site, say the thumb. That was just his example. So, if you were showing someone return demonstration on insulin injection and they pinched up the skin, stuck the needle in and injected the med, then realized it went through the fold into the thumb instead, what would your nursing interventions be at that point? Not about further teaching, but what would you need to do because of the injection of med into a wrong site?
  9. 0
    Quote from Woogy
    I really appriciate the responses so far. However, I'm looking more towards what the nursing interventions would be for an injection mishap. Our instructor told us to study up on the complications of giving an injection. Like what you would do if the med you were trying to inject went in the wrong site, say the thumb. That was just his example. So, if you were showing someone return demonstration on insulin injection and they pinched up the skin, stuck the needle in and injected the med, then realized it went through the fold into the thumb instead, what would your nursing interventions be at that point? Not about further teaching, but what would you need to do because of the injection of med into a wrong site?
    thats what they are saying.. you need to figure out if the med is going to metabolize properly if injected into the wrong spot. will it or wont it?
  10. 0
    Quote from moongirl
    thats what they are saying.. you need to figure out if the med is going to metabolize properly if injected into the wrong spot. will it or wont it?
    Well, if you inject into a muscle, the absorption rate will increase and can result in hypoglycemia (I incorrectly put hyperglycemia earlier). So, nursing interventions will be to test BG levels, give juice and test in 20 minutes? Then follow up with a light snack?
  11. 0
    Quote from Woogy
    Well, if you inject into a muscle, the absorption rate will increase and can result in hypoglycemia (I incorrectly put hyperglycemia earlier). So, nursing interventions will be to test BG levels, give juice and test in 20 minutes? Then follow up with a light snack?
    key word- it CAN result in hypoglycemia. Maybe maybe not. check B sugars again in 20- 30 minutes. I imagine it would also depend on how high the sugars were to begin with and what kind of insulin was it. is it Lantus or regular.. quick onset, delayed.. etc
    nursing interventions- recheck blood sugars and respond appropriately.
  12. 0
    Thanks for helping me work through that one. I didn't figure it would be so simple. I always make things harder than they should be!


Top